Kansas, 2015

Flood and Hail in Kansas, April 18 to 19, 2015

April 18 to 19, 2015 · NWS ICT · 15 events in 5 counties and zones

A series of severe storms moved across central Kansas dropping large hail up to golf ball sized.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A series of severe storms moved across central Kansas dropping large hail up to golf ball sized.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 18, 11:42 AM CST, 2 hours 8 minutes earlier.

Area forecast discussion, Apr 18, 11:42 AM CST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1242 PM CDT SAT APR 18 2015

...UPDATED FOR 18Z AVIATION DISCUSSION...

.SYNOPSIS...
ISSUED AT 350 AM CDT SAT APR 18 2015

THE UPPER LOW HAS SHIFTED EASTWARD AND IS SPINNING OVER COLORADO.
SMALL PIECES OF ENERGY WITH IT HAVE HELPED TO SPARK OFF SHOWERS
AND THUNDERSTORMS OVER THE PLAINS STATES DURING THE OVERNIGHT
HOURS. EXPECT CENTRAL AND EASTERN KANSAS TO SEE SHOWERS AND
THUNDERSTORMS THROUGH MUCH OF THE MORNING.

BILLINGS WRIGHT

&&

.UPDATE...
ISSUED AT 1037 AM CDT SAT APR 18 2015

MAIN UPPER LEVEL LOW OVER THE CO ROCKIES IS BEGINNING TO MAKE SLOW
PROGRESS INTO THE PLAINS THIS MORNING.  DIFFLUENT SW FLOW AHEAD OF
THIS UPPER LOW HAS LED TO ANOTHER ROUND OF SHOWERS AND EMBEDDED
STORMS OVER THE ERN HALF OF KS.  EXPECT THE SHOWERS IN ERN KS TO
GRADUALLY SHIFT TO THE E-NE OF THE AREA LATE THIS MORNING.  BUT
ATTENTION QUICKLY SHIFTS BACK TO THE WEST...AS THIS UPPER LOW BEGINS
TO PUSH EAST INTO WRN KS.  ALREADY SEEING SOME CLEARING ACROSS THE
WESTERN HALF OF THE FORECAST AREA...WHICH WILL LEAD TO INCREASED
SURFACE HEATING INTO THE AFTERNOON HOURS.  SETUP IS A LITTLE
DIFFERENT THAN YESTERDAY...AS DRYLINE IN SW KS IS ON THE MOVE TO THE
EAST THIS MORNING...CURRENTLY JUST TO THE WEST OF THE KDDC.

LATEST LOOK AT THE HI-RES SHORT TERM MODELS SUGGEST THAT THE
INCREASED HEATING BETWEEN THE DRYLINE AND WRN SECTIONS OF THE
FORECAST AREA WILL HELP DESTABILIZE THE ATMOSPHERE JUST TO THE WEST
OF THE FORECAST AREA THIS AFTERNOON.  THIS AREA IS ALSO WEAKLY
CAPPED. SO BETTER HEATING THIS MORNING...AND NOT ALOT OF RECOVERY
TIME NEEDED...MAY LEAD TO CONVECTION DEVELOPING EARLIER THAN
YESTERDAY. ESPECIALLY JUST AHEAD OF THE DRYLINE AS IT PUSHES EAST OF
KDDC...AND PUSHES TO JUST WEST OF KPPT.  SO MAY SEE CONVECTION
DEVELOP AND MOVE INTO WRN SECTIONS OF THE FORECAST AREA (WEST OF I-
135) BETWEEN 20-22Z. LATEST HRRR AND ARW SUGGEST THIS SCENARIO.

AS FAR AS SEVERE WEATHER CHANCES...BULK SHEAR AROUND 40 KTS AND
SBCAPE VALUES EXPECTED TO BE IN THE 2000-2500 J/KG SUGGEST A STRONG
TO SEVERE CHANCE WITH A MIXED MODE WITH MULTICELL CLUSTERS AND A FEW
LOW TOPPED SUPERCELLS WITH LARGE HAIL (QUARTER TO GOLFBALL) AND
DAMAGING WINDS THE MAIN CONCERN. CANNOT RULE OUT A WEAK/BRIEF
TORNADO OR TWO...GIVEN THE DIRECTIONAL SHEAR AND INCREASED VERTICAL
STRETCHING DUE TO THE STEEP LAPSE RATES.

KETCHAM

&&

.SHORT TERM...(TODAY THROUGH MONDAY)
ISSUED AT 350 AM CDT SAT APR 18 2015

MORNING:
EXPECT THE SHOWERS AND THUNDERSTORMS CURRENTLY ONGOING TO CONTINUE
TO DEVELOP AND SHIFT EAST-NORTHEASTWARD DURING THE MORNING HOURS.
DO NOT EXPECT THESE TO BE STRONG OR SEVERE...JUST A WELCOME DRINK
OF RAIN.

THIS AFTERNOON/EVENING:
THINK THAT THERE MAY BE SOME CLEARING ACROSS WESTERN AREAS THIS
MORNING/EARLY AFTERNOON BEFORE THUNDERSTORMS FIRE AGAIN THIS
AFTERNOON ALONG AND AHEAD OF THE DRYLINE. STILL SLIGHTLY CONCERNED
THAT STORMS COULD FIRE EARLIER IN THE AFTERNOON...CLOSER TO 18Z
WITH THE SUPPORT FROM THE UPPER DYNAMICS OF THE UPPER
LOW...HOWEVER...THE BEST SUPPORT FOR COVERAGE IS CLOSER TO 21Z TO
00Z. EXPECT THESE STORMS TO IMPACT CENTRAL AND SOUTH CENTRAL
KANSAS WHERE INSTABILITY AND SHEAR PARAMETERS ARE PLENTIFUL TO
SUPPORT SUPERCELLS CAPABLE OF LARGE HAIL AND DAMAGING WIND. THERE
IS STILL A SMALL CHANCE FOR A TORNADO...BEST CHANCES RESIDE IN
SOUTH CENTRAL KANSAS AND CLOSER TO THE OKLAHOMA BORDER WITH THE
BETTER HELICITY/EHI FURTHER SOUTH IN OKLAHOMA. EXPECT STORMS TO
MOVE EASTWARD DURING THE EVENING. THE SEVERE CHANCES DECREASE
OVER SOUTHEAST KANSAS THOUGH AS THE PARAMETERS ARE LESS FAVORABLE
THERE TO SUPPORT SEVERE STORMS.

DURING THE OVERNIGHT HOURS SATURDAY INTO SUNDAY:
THE UPPER LOW WILL CONTINUE TO PUSH EASTWARD AND LOBES OF
VORTICITY ARE EXPECTED TO CIRCLE AROUND IT WHICH COULD SPARK
MULTIPLE ROUNDS OF SHOWERS/THUNDERSTORMS OVER SOUTHERN KANSAS. THE
UPPER LOW WILL TRAVERSE THE STATE SUNDAY...THUNDERSTORMS WILL
BECOME SHOWERS AND THE FOCUS WILL SHIFT TO EAST AND SOUTHEAST
KANSAS. A COLD FRONT ASSOCIATED WITH THE UPPER LOW WILL MOVE
ACROSS THE STATE AND SHIFT WINDS TO THE NORTHWEST AND GUSTY.

TEMPERATURES WILL BE COOLER ON MONDAY...IN THE 60S BUT THINGS
SHOULD BE DRY AS THE UPPER LOW SLOWLY BEGINS TO SHIFT
NORTHEASTWARD.

BILLINGS WRIGHT

.LONG TERM...(TUESDAY THROUGH FRIDAY)
ISSUED AT 350 AM CDT SAT APR 18 2015

THE MAIN UPPER LOW IS SLOW TO EXIT AND A PIECE OF ENERGY ROTATING
AROUND ITS BACK SIDE IT WILL IMPACT THE AREA WHILE THE CENTRAL
PLAINS SITS UNDER NORTHWESTERLY UPPER LEVEL FLOW. PRECIPITATION
CHANCES WILL BE POSSIBLE EARLY TUESDAY AND THROUGHOUT THE
DAY...BUT THE GUIDANCE HAS DISCREPANCIES AMONGST THE LOCATION OF
THE PRECIPITATION...THINK IT COULD BE SOUTH OF THE STATE
LINE...HOWEVER THE GFS PUSHES IT RIGHT OVER CENTRAL KANSAS.
CONFIDENCE ON THIS PERIOD AND PRECIPITATION CHANCES IS LOW.

BY WEDNESDAY THROUGH FRIDAY THE UPPER LOW MOVES OFF TO THE
NORTHEAST AND ANOTHER SYSTEM MOVES IN FROM THE SOUTHWEST.
PRECIPITATION AND POSSIBLY THUNDERSTORM CHANCES INCREASE BY
WEDNESDAY THROUGH FRIDAY ACROSS THE AREA. THIS PERIOD HAS QUITE A
FEW DISCREPANCIES WITH THE VARIOUS SOLUTIONS...CONFIDENCE ON ANY
SOLUTION IS LOW.

TEMPERATURES WILL STAY IN THE UPPER 60S AND LOW 70S...NEAR
SEASONAL NORMALS.

BILLINGS WRIGHT

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1240 PM CDT SAT APR 18 2015

A RATHER DIFFICULT AVIATION FORECAST...AS AN UPPER LEVEL SYSTEM
CURRENTLY OVER ERN CO WILL LEAD TO LOTS OF LOW LEVEL MOISTURE ACROSS
MOST OF THE FORECAST AREA. AS LIFT FROM THIS LOW INCREASES...EXPECT
SHRA/TSRA TO DEVELOP IN THIS UNSTABLE ATMOSPHERE ACROSS MOST OF THE
FORECAST AREA AFTER 22Z/SAT. SO PLAN ON GOING WITH VCTS FOR MOST
LOCATIONS FOR THIS CHANCE.  ALSO WILL GO WITH A TEMPO GROUP FOR MVFR
VSBYS IN AND AROUND THE STRONGER STORMS NEAR THE KICT/KHUT AND KRSL
TAF SITES.

EXPECT THE THUNDER CHANCES TO CONTINUE WELL INTO THE EVENING
HOURS...ESPECIALLY FOR AREAS NEAR THE KICT/KHUT/KSLN AND KRSL TAF
SITES.

KCNU WILL SEE A LATER ARRIVAL FOR THE VCTS....TO AROUND 06Z.  THE
DEEPER LOW LEVEL MOISTURE COULD LEAD TO SOME MVFR CIGS AS WELL.

EXPECT A GRADUAL WIND SHIFT TO THE WEST FOR THE KRSL TAF BY SUN
MORNING.

KETCHAM

&&

.FIRE WEATHER...
ISSUED AT 350 AM CDT SAT APR 18 2015

FIRE WEATHER CONCERNS REMAIN LOW WITH THE UPPER LEVEL SYSTEM
IMPACTING THE AREA CAUSING MULTIPLE ROUNDS OF PRECIPITATION.
THE GRASSLAND FIRE DANGER INDEX REMAINS BELOW ELEVATED CONCERN
LEVELS.

BILLINGS WRIGHT

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    75  54  66  39 /  50  60  70  10
HUTCHINSON      75  52  62  39 /  50  60  70  10
NEWTON          73  52  62  40 /  50  60  80  10
ELDORADO        74  54  69  41 /  40  60  80  10
WINFIELD-KWLD   74  54  70  40 /  40  60  70  10
RUSSELL         75  51  59  36 /  50  60  60  10
GREAT BEND      74  50  59  35 /  50  60  60  10
SALINA          76  52  61  38 /  50  60  70  10
MCPHERSON       74  52  60  38 /  50  60  70  10
COFFEYVILLE     73  56  70  43 /  80  60  80  20
CHANUTE         72  56  70  42 /  80  60  80  20
IOLA            71  56  69  42 /  80  60  80  20
PARSONS-KPPF    73  56  69  42 /  80  60  80  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 18, 9:59 AM CST, 3 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1059 AM CDT SAT APR 18 2015

KSZ032-033-047>053-067>072-082-083-091>096-098>100-191600-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1059 AM CDT SAT APR 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL CONTINUE THROUGH MIDDAY ACROSS EASTERN KANSAS.
THERE COULD BE A STRONG STORM OR TWO THAT WILL BE CAPABLE OF SMALL
HAIL AND 50 MPH WINDS. HEAVY RAIN WILL ALSO BE POSSIBLE.

SEVERE STORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT...MAINLY
AFTER 1PM GENERALLY ALONG AND WEST OF INTERSTATE 135. GOLFBALL
SIZED HAIL AND 60 MPH WINDS ARE POSSIBLE WITH THESE STORMS. THERE
CONTINUES TO BE A CHANCE FOR A FEW BRIEF/WEAK TORNADOES WITH THE
BETTER CHANCES CLOSER TO THE OKLAHOMA BORDER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SUNDAY: THUNDERSTORMS WILL CONTINUE FOR SOUTHERN KANSAS...SOUTHEAST
KANSAS MAY SEE SOME STRONGER STORMS WITH SMALL HAIL AND 40 TO 50
MPH GUSTS.

THUNDERSTORM CHANCES INCREASE WEDNESDAY THROUGH FRIDAY. THERE
REMAIN DISCREPANCIES WITH HOW THIS SYSTEM WILL EVOLVE.
HOWEVER...STORMS THAT DO DEVELOP COULD BE COME STRONG. PLEASE
WATCH THIS PERIOD AS IT EVOLVES AS DETAILS UNFOLD.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED ALONG AND WEST OF THE
INTERSTATE 135 CORRIDOR THIS AFTERNOON AND THIS EVENING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT HTTP://WEATHER.GOV/WICHITA/HWO/

JMBW/KETCHAM

The radar

The Dodge City radar (KDDC), 121 km away, was scanning. The volume nearest the first event began at 19:50 UTC.

Open the radar archive at this moment

Event by event

12 hail, 2 heavy rain, 1 flood. Local standard time, as filed.

Hail, Barton

When
April 18, 1:50 PM CST to 1:52 PM CST
Where
Barton County, 2.27 mi WSW of Great Bend
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.360, -98.810

Hail, Barton

When
April 18, 1:52 PM CST to 1:53 PM CST
Where
Barton County, 2.27 mi WSW of Great Bend
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.360, -98.810

Hail, Barton

When
April 18, 1:58 PM CST to 1:59 PM CST
Where
Barton County, 1.29 mi WSW of Great Bend
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.360, -98.790

Hail, Harper

When
April 18, 4:45 PM CST to 4:46 PM CST
Where
Harper County, 1.79 mi WNW of Attica
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.240, -98.260

Heavy Rain, Sumner

When
April 18, 5:26 PM CST to 11:00 PM CST
Where
Sumner County, 3.9 mi WNW of Corbin
Reported by
CoCoRaHS
Coordinates
37.150, -97.610

Hail, Sumner

When
April 18, 6:30 PM CST to 6:31 PM CST
Where
Sumner County, 3.22 mi NNE of Caldwell
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.070, -97.570

Hail, Sumner

When
April 18, 6:30 PM CST to 6:31 PM CST
Where
Sumner County, 3.9 mi NW of Caldwell
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.070, -97.650

Hail, Sumner

When
April 18, 6:34 PM CST to 6:35 PM CST
Where
Sumner County, 3.9 mi NW of Caldwell
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
37.070, -97.650

Hail, Sumner

When
April 18, 7:02 PM CST to 7:03 PM CST
Where
Sumner County, 0.88 mi SE of Perth
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.160, -97.490

Hail, Sumner

When
April 18, 7:32 PM CST to 7:33 PM CST
Where
Sumner County, 0.69 mi S of Wellington
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
37.260, -97.400

Hail, Sumner

When
April 18, 7:55 PM CST to 7:56 PM CST
Where
Sumner County, 0.88 mi SE of Perth
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.160, -97.490

Hail, Cowley

When
April 18, 8:11 PM CST to 8:12 PM CST
Where
Cowley County, 1.3 mi WSW of Udall
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
37.370, -97.140

Hail, Cowley

When
April 18, 8:31 PM CST to 8:32 PM CST
Where
Cowley County, 3.37 mi ENE of Udall
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
37.390, -97.060

Flood, Sumner

When
April 18, 9:15 PM CST to April 19, 5:15 AM CST
Where
Sumner County, 4.78 mi NW of Corbin to 1.41 mi WNW of Geuda Spgs
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.170, -97.610

Heavy rains had caused some nuisance flooding on county roads with a few being covered by shallow water.

Heavy Rain, Greenwood

When
April 19, 1:00 AM CST to 6:00 AM CST
Where
Greenwood County, 4.15 mi S of Thrall
Reported by
COOP Observer
Coordinates
37.960, -96.320

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 564540, 564541, 564542, 564543, 564561, 564544, 564545, 564548, 564549, 564550, 564551, 564552, 564554, 564538, 564560.